Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 152, NWS Indianapolis, IN

August 1, 2017Fountain County, Vermillion County, Warren County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 1, 2017, 4:13 PM EDT for Fountain County, Vermillion County, Warren County, Indiana. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2017, 4:13 PM EDT (20:13 UTC)
Expired
Aug 1, 2017, 4:26 PM EDT
In force
13 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

Counties Fountain County, IN, Vermillion County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 116 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 502 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
502 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

482 
WUUS53 KIND 012013
SVRIND
INC045-165-171-012100-
/O.NEW.KIND.SV.W.0152.170801T2013Z-170801T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
413 PM EDT TUE AUG 1 2017

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Northwestern Fountain County in west central Indiana...
  Southwestern Warren County in west central Indiana...
  Northwestern Vermillion County in west central Indiana...

* Until 500 PM EDT.

* At 412 PM EDT, a severe thunderstorm was located near Covington, or
  8 miles east of Danville, moving north at 15 mph.

  HAZARD...Golf ball size hail. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles. 

* Locations impacted include...
  Covington, Williamsport, Attica, West Lebanon, State Line City,
  Foster and Pence.

This includes Interstate 74 between mile markers 1 and 9.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building,  and stay away from
windows.

&&

LAT...LON 4038 8753 4030 8722 4007 8739 4011 8753
TIME...MOT...LOC 2012Z 198DEG 11KT 4017 8747 

HAIL...1.75IN
WIND...<50MPH
 
$$

MK
1 follow-up statement
562 
WWUS53 KIND 012026
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
426 PM EDT TUE AUG 1 2017

INC045-165-171-012035-
/O.CAN.KIND.SV.W.0152.000000T0000Z-170801T2100Z/
Fountain IN-Warren IN-Vermillion IN-
426 PM EDT TUE AUG 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FOUNTAIN...
SOUTHWESTERN WARREN AND NORTHWESTERN VERMILLION COUNTIES IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Indianapolis.

LAT...LON 4038 8753 4030 8722 4007 8739 4011 8753
TIME...MOT...LOC 2023Z 198DEG 11KT 4021 8745 

$$

MK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:59 PM EDT, 14 minutes earlier.

Area forecast discussion, Aug 1, 3:59 PM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
359 PM EDT Tue Aug 1 2017

.UPDATE...
The SYNOPSIS...NEAR TERM and SHORT TERM Sections have been updated below.

&&

.SYNOPSIS...
Issued at 327 PM EDT Tue Aug 1 2017

Active weather is in store for central Indiana for the next few
days with a front nearby. After the front passes late Thursday
night temperatures will drop to below normal for the weekend.
Another storm system will arrive to end the weekend and start the
next work week.

&&

.NEAR TERM /This evening and tonight/...

Issued at 327 PM EDT Tue Aug 1 2017

Scattered showers and thunderstorms can be seen on radar across
much of central Indiana at 330 pm EDT, with only isolated storms
(if any) across the southwestern counties. These diurnally driven
storms will continue to develop and slowly move NNE, with
individual cells pulsing up and then dissipating. Due to the slow
movement, they will produce locally heavy rainfall and stronger
storms could see some small hail as well in addition to lightning.

These storms should weaken within the next few hours and dissipate
completely within a couple of hours of sunset. The rest of the
night should be relatively quiet, but could see some patchy fog
near daybreak anywhere that gets much rain this afternoon/evening.
Guidance low temperatures were very similar and thus have high
confidence in lows in the mid 60s.

&&

.SHORT TERM /Wednesday through Friday/...

Issued at 327 PM EDT Tue Aug 1 2017

The short term will be active with initially a weak front stalled
northwest of the area that will move through on Thursday night.
On Wednesday expect to see similar conditions to today, but with
less influence from the high pressure to limit coverage. Thus went
with high chance pops and scattered coverage wording for the
afternoon. Should see conditions dry out again Wednesday night
with these being diurnally forced.

On Thursday should see some additional upper forcing arrive, and
this will increase the chance for more organized convection. The
front will pass through late Thursday night, and from late
Thursday afternoon through Thursday night should be the best
chances for widespread precipitation and thunderstorm chances.
Could see some isolated strong to severe storms, but with the
frontal timing now occurring later Thursday night this may help
limit the severe threat.

Storms will move out of the area Friday morning and then dry
weather should start to build in. High temperatures will drop
significantly Friday into the mid 70s and temps could fall during
the afternoon.

&&

.LONG TERM /Friday Night through Tuesday/...
Issued at 231 PM EDT Tue Aug 1 2017

Cool and dry weather initially in the wake of the frontal passage
for the weekend under the influence of a broad upper trough will
transition back to an active and unsettled pattern.

An unusually strong upper low for this time of year will dive into
the Great Lakes by Friday night...serving to amplify and
strengthen the upper trough over much of the eastern part of the
country. With high pressure at the surface...dry weather with
pleasant temperatures will continue Saturday as highs remain in
the 70s. The high will drift off to the east Sunday with return
flow developing ahead of a sharp upper wave poised to drop into
the region for Sunday night and Monday. A frontal boundary will
accompany this feature with chances for showers and storms
increasing through the period as a result.

Current trends in the long term guidance suggestive of the
frontal boundary moving far enough south of central Indiana to
allow for largely dry weather for Tuesday before the frontal
boundary returns north into the Ohio Valley just beyond the 7 day
for midweek...with potential fro rain and thunderstorms resuming.
Highs in the upper 70s and lower 80s will be common through early
next week. The hot weather that often is a staple during the first
half of August are nowhere to be found on the horizon at this
time either as trends support continued influence of troughing
aloft east of the Mississippi River through late next week.

&&

.AVIATION /Discussion for 011800z TAF issuance/...

Issued at 114 PM EDT Tue Aug 1 2017

Scattered convection is developing cross central Illinois and
northern Indiana, but much of central Indiana remains storm free
as of 1 pm EDT. Based on more stability from high pressure to the
south and east, will leave any thunder mention out of KIND and
KBMG as coverage, if any, near those locations should be isolated
at worst this afternoon and early evening. Some storms are within
20 miles of KHUF at this time, so will include a VCTS there
starting in around an hour or so, and will follow a similar plan
for KLAF. This convection is diurnal and should dissipate this
evening so will drop any mention around 23-1z. If any of the sites
do get rain, they have a better chance at developing overnight
fog. At this time KLAF appears to have the highest chances for
fog based on guidance and soundings, but KHUF and KBMG could have
chances as well, mainly between 9 and 13z.

Tomorrow afternoon looking at more chances for scattered showers
and thunderstorms, but too low confidence in location and timing
to include in the extended portion of the KIND TAF.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...CP
NEAR TERM...CP
SHORT TERM...CP
LONG TERM....Ryan
AVIATION...CP
Hazardous weather outlook, Aug 1, 3:27 PM EDT, 46 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Indianapolis IN
327 PM EDT Tue Aug 1 2017

INZ021-028>031-035>049-051>057-060>065-067>072-021000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
327 PM EDT Tue Aug 1 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Outlook: Isolated to scattered thunderstorms.

Hazards: Gusty winds, small hail, brief downpours, and frequent
lightning.

Timing: This afternoon and evening.

Discussion: Isolated to scattered thunderstorms will occur this
afternoon and evening as an upper wave interacts with a warm, moist
and unstable atmosphere.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Outlook: Thunderstorms are possible at times Wednesday through
Friday morning and then again Sunday through Monday evening. Some of
the storms could become severe Thursday and Thursday night. Damaging
winds and large hail will be the main severe threats. Any thunderstorm
is capable of brief heavy rain and cloud to ground lightning.

Discussion: A cold front will move across central Indiana Thursday
night into Friday morning. The front will interact with a warm, moist
and unstable atmosphere and trigger thunderstorms with the best
chance Thursday night. Meanwhile, an upper wave will spark
additional storms Sunday through Monday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday and Thursday night.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Aug 1, 3:41 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
341 PM EDT TUE AUG 1 2017

INZ039-047-012030-
Hamilton IN-Marion IN-
341 PM EDT TUE AUG 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MARION AND HAMILTON
COUNTIES UNTIL 430 PM EDT...

At 341 PM EDT, Doppler radar was tracking a strong thunderstorm near
Carmel, or 8 miles north of Indianapolis, moving north at 15 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Indianapolis, Carmel, Fishers, Noblesville, Westfield, Cicero,
Sheridan, Meridian Hills, Williams Creek, Crows Nest, North Crows
Nest, Castleton, Morse Reservoir and Broad Ripple.

LAT...LON 4014 8589 3983 8608 3989 8625 3993 8625
      3993 8624 4019 8624
TIME...MOT...LOC 1941Z 189DEG 14KT 3991 8612

MK

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 3:41 PM EDTSpecial Weather StatementINDHamilton49 min
Aug 1, 3:52 PM EDTSevere Thunderstorm WarningINDHamilton28 min
Aug 1, 4:36 PM EDTAreal Flood AdvisoryINDTippecanoe3 hr
Aug 1, 4:55 PM EDTAreal Flood AdvisoryINDWarren3 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.